MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET HELICAL NANO 1MM X 1CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET HELICAL NANO 1MM X 1CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Model Number M0035431010
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); High Blood Pressure/ Hypertension (1908)
Date of Event 11/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is the 7th of 7 reports.Subject device is not available.
 
Event or Problem Description
It was reported that the physician was performing a stent assisted-coiling procedure of a small, un-ruptured, right internal carotid artery (ica) ophthalmic aneurysm in a relatively dysplastic vessel.The stent was successfully deployed across the aneurysm neck using jailed technique.The physician attempted to deploy a first coil 2mm x 3cm, but the coil appeared to be too big and long for the aneurysm, as the coil kept herniating downward into the parent vessel.Prior to detaching the coil, the physician removed the coil from the patient¿s body.The physician switched to a 1.5mm x 2cm coil.Unfortunately, the same issue happened with this coil as it continued to herniate down into the parent vessel.Prior to detaching the coil, the physician removed the coil from the patient¿s body.The physician switched to a 1mm x 1cm coil.This 1mm x 1cm coil successfully deployed into the aneurysm dome and was detached.Upon inspecting the coil mass, as the physician noticed that there was still open space in the middle of the aneurysm, the physician decided to deploy of a second 1mm x 1cm coil (subject device) into the aneurysm dome.Unfortunately, this second 1mm x 1cm coil mechanically pushed the first detached coil downward and into the parent vessel through and past the stent, ultimately setting the first coil loose into the ica bloodstream.The first coil traveled downstream until it became stuck in the patient¿s distal middle cerebral artery (mca) branches.The physician removed the second 1mm x 1cm coil from the patient without detaching it.The physician then advanced a stent retriever through a microcatheter, successfully grabbed the loose coil, and started to pull the retriever proximally in hope of removing the stent retriever with the loose coil from the patient¿s body.Unfortunately, the retriever became stuck on the deployed stent as the physician attempted to pass by the struts of the stent.Attempt to re-sheath the retriever stent was not successful.The physician decided to pull the entire system (retriever, stent, and loose coil) as a single unit out of the patient¿s body.Post-procedure angiographic imaging did not reveal any vessel injury or issue to the patient and the final angiographic result looked similar to when the patient arrived ¿ with no coils or stents remaining implanted in the patient.Post- procedure, the patient appeared to be stable.Later the same day night (around 11:00 pm), the patient¿s blood pressure spiked to 186 mmhg.The physician didn¿t think the blood pressure was treated effectively, and the patient ended up having a massive sub- arachnoid hemorrhage.No additional information is available at this time.
 
Additional Manufacturer Narrative
H6: conclusion code: corrected h10: corrected: the device history record confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.The reported issue is covered in the device directions for use.The risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.Information available indicated that the device was confirmed to be in good condition prior to use.Additional information provided by the customer indicated that the subject coil performed as intended, except that it pushed the existing/deployed coil out of the aneurysm dome.Per the dfu: ¿to reduce the risk of coil migration, the diameter of the first and second coil should never be less than the width of the ostium¿.In the case of this complaint, it was stated that the ostium (aneurysm neck) was 3.42mm and the first and second coils had a 1mm diameter (target helical nano 1mm x 1cm).Based on this information, it is likely that use of incorrectly sized coils resulted in the reported coil displacement and subsequent migration.A probable cause of use error will be assigned to the as reported device interaction with another device' since there was a deviation from the supplied dfu that resulted in a different medical product response than intended by the manufacturer or expected by the user.Based on available information, it cannot be definitively determined if the high blood pressure and massive sub-arachnoid hemorrhage were directly caused by the coil migration and subsequent intervention to remove the coil.The reported patient complications ( hypertension) and patient intracranial hemorrhage are known and anticipated complications to these types of procedures and patient condition and are listed as such in the device directions for use.Therefore, a probable cause of anticipated procedural complication will be assigned to these reported issues.
 
Event or Problem Description
It was reported that that the physician was performing a stent assisted-coiling procedure of a small, un-ruptured, right internal carotid artery (ica) ophthalmic aneurysm in a relatively dysplastic vessel.The stent was successfully deployed across the aneurysm neck using jailed technique.The physician attempted to deploy a first coil 2mm x 3cm, but the coil appeared to be too big and long for the aneurysm, as the coil kept herniating downward into the parent vessel.Prior to detaching the coil, the physician removed the coil from the patient¿s body.The physician switched to a 1.5mm x 2cm coil.Unfortunately, the same issue happened with this coil as it continued to herniate down into the parent vessel.Prior to detaching the coil, the physician removed the coil from the patient¿s body.The physician switched to a 1mm x 1cm coil.This 1mm x 1cm coil successfully deployed into the aneurysm dome and was detached.Upon inspecting the coil mass, as the physician noticed that there was still open space in the middle of the aneurysm, the physician decided to deploy of a second 1mm x 1cm coil (subject device) into the aneurysm dome.Unfortunately, this second 1mm x 1cm coil mechanically pushed the first detached coil downward and into the parent vessel through and past the stent, ultimately setting the first coil loose into the ica bloodstream.The first coil traveled downstream until it became stuck in the patient¿s distal middle cerebral artery (mca) branches.The physician removed the second 1mm x 1cm coil from the patient without detaching it.The physician then advanced a stent retriever through a microcatheter, successfully grabbed the loose coil, and started to pull the retriever proximally in hope of removing the stent retriever with the loose coil from the patient¿s body.Unfortunately, the retriever became stuck on the deployed stent as the physician attempted to pass by the struts of the stent.Attempt to re-sheath the retriever stent was not successful.The physician decided to pull the entire system (retriever, stent, and loose coil) as a single unit out of the patient¿s body.Post-procedure angiographic imaging did not reveal any vessel injury or issue to the patient and the final angiographic result looked similar to when the patient arrived ¿ with no coils or stents remaining implanted in the patient.Post- procedure, the patient appeared to be stable.Later the same day night (around 11:00 pm), the patient¿s blood pressure spiked to 186 mmhg.The physician didn¿t think the blood pressure was treated effectively, and the patient ended up having a massive sub- arachnoid hemorrhage.No additional information is available at this time.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device history record confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.The reported issue is covered in the device directions for use.The risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.Information available indicated that the device was confirmed to be in good condition prior to use.Additional information provided by the customer indicated that the subject coil was prepared as per the dfu and performed as intended, except that it pushed the existing/deployed coil out of the aneurysm dome.In the case of this complaint, it appears that the subject coil mechanically displaced the first implanted coil from the aneurysm after deployment due to the small space in the aneurysm dome (1.85mm).A probable cause of procedural factors will be assigned to the as reported 'nv - device interaction with another device' since this issue is associated with a product that met stryker design and manufacturing specifications and was used in accordance with the dfu, but performance was limited due to procedural and/or anatomical factors during use.Based on available information, it cannot be definitively determined if the high blood pressure and massive sub-arachnoid hemorrhage were directly caused by the coil migration and subsequent intervention to remove the coil.The reported patient complications ( hypertension) and patient intracranial hemorrhage are known and anticipated complications to these types of procedures and patient condition and are listed as such in the device directions for use.Therefore, a probable cause of anticipated procedural complication will be assigned to these reported issues.

Brand Name
TARGET HELICAL NANO 1MM X 1CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
IE  NA
MDR Report Key9434437
Report Number3008881809-2019-00379
Device Sequence Number13880961
Product Code HCG
UDI-Device Identifier04546540700216
UDI-Public04546540700216
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K153658
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberM0035431010
Device Catalogue NumberM0035431010
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer01/27/2020
02/25/2020
Initial Report FDA Received Date12/06/2019
Supplement Report FDA Received Date02/13/2020
03/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4)TARGET COILS (STRYKER); NEUROFORM ATLAS STENT (STRYKER); SYNCHRO GUIDEWIRE (STRYKER); TREVO 14 PRO MICROCATHETER (STRYKER); TREVO XP PROVUE RETRIEVER (STRYKER)
Outcome Attributed to Adverse Event Other;